Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 171, NWS Wichita, KS

July 27, 2000Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2000, 3:33 AM CDT for Montgomery County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 3:33 AM CDT (08:33 UTC)
Expired
Jul 27, 2000, 4:30 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:39 AM CDTHail 1Independence, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 270833
SVRICT
KSC125-270930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 430 AM CDT.

* AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF INDEPENDENCE...OR ABOUT 16
  MILES NORTH OF COFFEYVILLE...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR INDEPENDENCE AROUND 340 AM CDT...
  NEAR LIBERTY AROUND 350 AM CDT...
  NEAR TYRO AROUND 415 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 430 AM 2CDT.

LAT...LON 3739 9561 3737 9576 3699 9586 3698 9554

HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 27, 2:25 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT THU JUL 27 2000

FCST CHALLENGE REMAINS AREAL COVERAGE OF PRECIP THIS AM...THEN
LOCATION AND MOVEMENT OF NEXT COMPLEX TONIGHT...INTO FRIDAY...WITH
CORRESPONDING PRECIP CHANCES AND TEMPS THE FOCUS.

AFTER LOOKING AT SAT PICS AND UPPER AIR/SFC MAPS WILL LEAN TOWARD
USING AN AVN/ETA BLEND FOR GUIDANCE THIS TIME AROUND.

FIRST COMPLEX DIVING SOUTH AND DECAYING AS IT OUTRUNS THE THETAE
RIDGE WHILE THE OUTFLOW HAS SURGED SOUTH AND WEST...AND SHOULD MOVE
TO NEAR ICT TO SLN IN THE NEXT FEW HOURS. MEANWHILE...STRONG
TEMPERATURE ADVECTION IN THE 850-750 MB LAYER IS SUSTAINING THE
CURRENT ACTIVITY ACROSS CENTRAL KS. EXPECT THE COMBINATION OF STRONG
WAA THROUGH 12Z ALONG WITH SOME ENHANCEMENT FROM OUTFLOW TO SUSTAIN
SCATTERED STORMS THROUGH MID MORNING BEFORE THE TEMPERATURE
ADVECTION DECREASES AND ATMOSPHERE BEGINS TO RECOVER. LATEST SURFACE
MAP DEPICTS DIFFUSE BOUNDARY ACROSS SOUTHERN NEBRASKA WITH HIGHEST
DEWPOINTS/SFC THETAE RIDGE EXTENDING FROM NEAR HASTINGS INTO
NORTHERN OK. WILL WORD SCATTERED MORNING STORMS CENTRAL AND SOUTH
CENTRAL WITH BECOMING PTSUNNY WORDING BY AFTERNOON WITH A 20 POP
CENTRAL NEARER TO THE FRONT. FOR SE KS WILL CARRY GENERIC 30
POPS ALL DAY WITH SLIGHTLY COOLER MID LEVEL TEMPS AND SOME
INDICATION OF WEAK UPPER DIV LINGERING. FOR MAX TEMPS WILL GO AROUND
90 CENTRAL AND SOUTH CENTRAL WITH UPPER 80S SE.

MAIN SHOW TO OCCUR TONIGHT AS STRETCHED AXIS OF VORTICITY RIDES
THROUGH THE RIDGE ACROSS THE REGION. BEST MOISTURE POOLING FROM
SFC-850 FCST TO OCCUR ALONG AND NORTHEAST OF THE BOUNDARY ACROSS NE
KS WHERE STRONGEST TEMPERATURE ADVECTION AND THETAE ADVECTION ARE
ALSO FORECAST TO OCCUR. UPPER DIV ALSO FORECAST TO INCREASE WHICH
WILL SUPPORT STORMS THAT FEED OFF OF LOWER FORCING FROM 35-40KT LLJ.
CORFIDI VECTORS INDICATE A SE MOVEMENT OF MAIN CONVECTIVE ELEMENT
ACROSS TOPEKA/S CWA WITH SOME BACKBUILDING INTO A INCREASINGLY VEERED
LLJ LIKELY AFTER MIDNIGHT. AS A RESULT...WILL CONTINUE TO CARRY 50
POPS FOR CENTRAL KS DESPITE BEING SOUTH OF BOUNDARY AND SOUTHWEST OF
TEMP/MOISTURE ADVECTION. WILL CARRY HIGHEST POPS SE...

BY FRIDAY...ALL WILL DEPEND ON AREAL EXTENT AND INTENSITY OF
OVERNIGHT CONVECTION WHICH WILL CONTROL THE SFC BOUNDARY POSITION AND
HENCE WIND DIRECTIONS. AT THIS TIME WILL HEDGE SLIGHTLY COOLER THEN
GUIDANCE WITH 80 TO 85 RANGE FEELING THAT ANY EFFECTIVE BOUNDARY WILL
PUSH SOUTH...WITH EARLY MORNING LINGERING PRECIP/LOW CLOUDS TO LIMIT
MORNING TEMPS...WITH NE WINDS AND WEAK CAA TO LIMIT AFTERNOON
HEATING FOR CENTRAL. SFC BOUNDARY POSITION MAY BE SOMEWHERE NEAR OK
BORDER ACROSS SE KS.  AT THE SAME TIME...AVN SHOWS WAVE NOW ACROSS
THE NORTHERN ROCKIES WILL DIVE SOUTH AND MAY ENHANCE MESOSCALE LIFT
NEAR FRONT BY FRIDAY AFTERNOON.  THUS WILL CARRY GENERIC 40 POPS
SOUTHERN TIER OF CWA.

OVERALL PRECIP THREAT SHOULD BEGIN TO WANE FRIDAY NIGHT INTO
SATURDAY AS UPPER TROUGH AXIS SHARPENS AND ALLOWS COOLER AND DRIER
AIR TO CONTINUE TO INVADE THE STATE. ALTHOUGH SOME EARLY PRECIP IS
POSSIBLE FAR SOUTH...FEEL THAT THE WEEKEND COULD TURN OUT GREAT WITH
AREA NORTH OF SHARP UPPER TROUGH AXIS WITH MAIN WESTERLY FLOW WELL
NORTH AND SFC BOUNDARY/DEEP MOISTURE SOUTH OF KS. THUS WILL REMOVE
POPS FOR SUN WITH EARLY WORDING FOR SAT.  OTHERWISE NO CHANGES
BEYOND THIS WEEKEND.

OMITT

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:49 AM CDTSevere Thunderstorm WarningICTWilson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.